How Cancer is linked to Hearing Loss and What to Know
Hearing loss can occur naturally and gradually as you get older, but it can also be a side effect of some cancer treatments. October is breast cancer awareness month, so we wanted to highlight the relationship between treatment commonly used for breast cancer; chemotherapy and radiation, that may cause hearing problems.
There are 2 types of hearing loss linked with ototoxicity (medications that affect hearing). These are: sensorineural and conductive. Sensorineural refers to damage caused to the inner ear by chemotherapy medications and is often permanent. Conductive hearing loss targets the outer or middle ear and is often associated with radiation. It can sometimes be temporary.
Tinnitus seems to be a common side-effect of cancer treatment. Tinnitus is often described as:
In rare cases, hearing problems can be permanent, but they usually go away after you’ve finished chemotherapy. Be sure to tell your doctor about any hearing changes or the onset of tinnitus. You may be able to get a lower dose or alternative medication for chemotherapy.
Here is a list of medications that have been known to cause hearing loss when administered in high doses:
We recommend you get a full diagnostic hearing profile before you start treatments and then again, once finished. A weekly or monthly screening may be needed for on-going monitoring depending on the medication being used. It’s important to gather as much information as you can before you begin a new treatment. Don’t be afraid to ask questions!